Tennessee, 2012

Flash Flooding and Hail in Tennessee, June 14, 2012

June 14, 2012 · NWS MRX · 12 events in 7 counties and zones

Elevated moisture and instability permitted routine afternoon thunderstorms to produce severe weather including hail, wind damage, and flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$54,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Elevated moisture and instability permitted routine afternoon thunderstorms to produce severe weather including hail, wind damage, and flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 14, 2:11 PM EST, 44 minutes earlier.

Area forecast discussion, Jun 14, 2:11 PM EST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
311 PM EDT THU JUN 14 2012

.SHORT TERM...(TONIGHT THROUGH SATURDAY)...UPPER RIDGE NOT ABLE TO
CAP OFF CONVECTION THIS AFTERNOON...AS WEAK ESE UPSLOPE FLOW HELPED
TSRA POP ACTUALLY BY LATE MORNING. SPC MESO PAGE SHOWS A MOISTURE
CONVERGENCE AXIS FROM SURFACE TO 850 MBS EXTENDING FROM E CENTRAL
AL/W CENTRAL GA NWD INTO SE TN AND PLATEAU. SPOTTY SHRA/TSRA
CONTINUE TO DEVELOP ALONG THIS MOIST/UNSTABLE AXIS...WITH MOVEMENT
SLOW AND VARIABLE. BASED ON LATEST RADAR TRENDS...I ADDED SLIGHT
CHANCE POPS FOR REST OF THE AFTERNOON AND THIS EVENING...FOR THESE
AREAS. ANY AREAS GETTING RAIN TODAY COULD SEE PATCHY FOG OVERNIGHT.

OTHERWISE...EXPECT VERY SIMILAR WEATHER PATTERN FOR FRIDAY WITH
MOSTLY AFTERNOON TSRA IN THE FAVORED HIGHER TERRAIN AREAS. SLIGHT
CHANGES OCCUR BY FRIDAY NIGHT INTO SATURDAY...1) THE LOW LEVEL FLOW
IS NO LONGER WEAK UPSLOPE...AND 2) 500 MB HEIGHTS INCREASE A GOOD
BIT AS THE UPPER RIDGE BUILDS NE INTO THE GREAT LAKES REGION. FOR
THESE REASONS I CHOSE TO KEEP OUR FORECAST DRY FOR BOTH FRIDAY NIGHT
AND SATURDAY...AND WE WILL SEE HOW THIS PANS OUT.

FOR TEMPS...PATTERN FAVORS PERSISTENCE ON LOWS AND HIGHS...WHICH IS
GENERALLY WHAT THE NAM AND GFS MOS ARE SUGGESTING. STAYED CLOSE TO
PREVIOUS TEMP GRIDS AND 12Z GUIDANCE. FOR POPS...MOS POPS PROBABLY
GOOD OVERALL...BUT TOO LOW IN HIGHER TERRAIN AREAS FOR TONIGHT AND
FRIDAY...WHERE I KEPT SLIGHT CHANCE TO LOW CHANCE POPS GOING.

.LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)...UPPER LEVEL THROUGH
SURFACE RIDGING WILL GRADUALLY EXPAND ACROSS THE SOUTHERN
APPALACHIANS THROUGH THE LONG TERM. KEPT ALMOST THE ENTIRE PERIOD
DRY IN THIS PATTERN WHERE AN ISOLATED THUNDERSTORM COULD DEVELOP
MAINLY OVER THE HIGHER TERRAIN FEATURES EARLY IN THE PERIOD BEFORE
THE WARM RIDGE FORMS AND AGAIN LATE AS THE LOW LEVEL RIDGE SLIPS
FARTHER EAST AND A SOUTHERLY FLOW DEVELOPS. HOWEVER...PROBABILITY IS
SO LOW WITH GUIDANCE KEEPING POPS BELOW CLIMO DECIDED NOT TO INCLUDE
AT THIS POINT. STAYED FAIRLY CLOSE TO MEX MOS TEMPS THROUGH THE
EXTENDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             67  87  65  88  63 /  20  10  10  10   0
KNOXVILLE MCGHEE TYSON AIRPORT, TN  65  87  64  88  62 /  20  10  10  10  10
OAK RIDGE, TN                       64  88  63  88  62 /  20  10  10  10  10
TRI CITIES AIRPORT, TN              57  84  55  85  56 /  10  10  10  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

TG
Hazardous weather outlook, Jun 14, 3:40 AM EST, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
440 AM EDT THU JUN 14 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-150830-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
440 AM EDT THU JUN 14 2012 /340 AM CDT THU JUN 14 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 14, 2:33 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
333 PM EDT THU JUN 14 2012

TNZ100>102-142030-
BRADLEY TN-EAST POLK TN-WEST POLK TN-
333 PM EDT THU JUN 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR POLK AND BRADLEY COUNTIES UNTIL
430 PM EDT...

AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CHARLESTON...OR 6 MILES NORTHEAST OF
CLEVELAND...MOVING SOUTH AT 5 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 45 MPH ARE POSSIBLE WITH THIS
STORM...ALONG WITH HEAVY RAIN. RAINFALL COULD EXCEED ONE INCH PER
HOUR WITH THIS STORM DUE TO THE SLOW MOVEMENT. BE ALERT FOR PONDING
OF WATER ON ROADWAYS.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BENTON...CLEVELAND...
DUCKTOWN...TASSO...RELIANCE...WATERVILLE...PARKSVILLE...GAP
SPRINGS...CONASAUGA...FLINT SPRINGS...MCDONALD...ARCHVILLE...BIG FROG
MOUNTAIN...TURTLETOWN AND COPPERHILL.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

TG
Special weather statement, Jun 14, 2:40 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
340 PM EDT THU JUN 14 2012

TNZ086-087-142045-
NORTHWEST MONROE TN-SOUTHEAST MONROE TN-
340 PM EDT THU JUN 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR MONROE COUNTY UNTIL 445 PM EDT...

AT 337 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MADISONVILLE...MOVING SOUTHEAST AT 5 TO 10
MPH.

SMALL HAIL AND WIND GUSTS UP TO 45 MPH ARE POSSIBLE WITH THIS
STORM...ALONG WITH HEAVY RAIN. RAINFALL COULD EXCEED ONE INCH PER
HOUR WITH THIS STORM...SO BE ALERT FOR PONDING OF WATER ON ROADWAYS.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MADISONVILLE...BULLET
CREEK...MOUNT VERNON...VONORE...TELLICO PLAINS...TARIFFVILLE...CITICO
BEACH AND COKER CREEK.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

TG

The radar

The Knoxville radar (KMRX), 101 km away, was scanning. The volume nearest the first event began at 19:52 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 2 flash flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Monroe

When
June 14, 2:55 PM EST to 3:00 PM EST
Where
Monroe County, 2 mi NW of Vonore
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Utility Company
Coordinates
35.600, -84.275

Utility company personnel reported a couple of tress downed on powerlines by thunderstorm wind 2 miles northwest of Vonore on Sweetwater Vonore Road.

Thunderstorm Wind, Monroe

When
June 14, 2:55 PM EST to 3:00 PM EST
Where
Monroe County, 3 mi SE of Madisonville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
35.489, -84.332

Utility company personnel reported a tree downed on powerlines by thunderstorm wind 3 miles southeast of Madisonville on North Fork Road.

Thunderstorm Wind, Blount

When
June 14, 5:06 PM EST to 5:10 PM EST
Where
Blount County, 1.5 mi NE of Townsend
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
35.685, -83.751

Law enforcement personnel reported 1 tree downed by thunderstorm wind near Townsend.

Thunderstorm Wind, Blount

When
June 14, 5:10 PM EST to 5:15 PM EST
Where
Blount County, Townsend
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
35.670, -83.770

Utility company personnel reported powerlines downed due to a tree on fallen on the by thunderstorm wind in Townsend off of Carrs Creek Road.

Hail, Sevier

When
June 14, 5:46 PM EST to 5:48 PM EST
Where
Sevier County, Hatchertown
Measured
1.75 in hail
Reported by
State Official
Coordinates
35.730, -83.630

Law enforcement personnel reported thunderstorms produced golfball-size hail 2 miles northeast of Wears Valley in Hatchertown.

Thunderstorm Wind, Morgan

When
June 14, 6:05 PM EST to 6:15 PM EST
Where
Morgan County, Oakdale
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
35.980, -84.570

Utility company personnel reported several tress and powerlines downed by thunderstorm wind in the Oakdale area.

Thunderstorm Wind, Rhea

When
June 14, 6:10 PM EST to 6:15 PM EST
Where
Rhea County, 1.32 mi ENE of Grandview
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
35.760, -84.810

Law enforcement personnel reported a couple of tress downed by thunderstorm wind 2 miles northeast of Grandview on Grandview Mountain.

Thunderstorm Wind, Bledsoe

When
June 14, 6:35 PM CST to 6:40 PM CST
Where
Bledsoe County, 2 mi NE of Pikeville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
35.620, -85.175

Utility company personnel reported several locations with powerlines knocked down by large tree limbs and trees by thunderstorm wind along Highway 127 and upper East Valley Road northeast of Pikeville near Cooper Mill.

Thunderstorm Wind, Morgan

When
June 14, 7:36 PM EST to 7:45 PM EST
Where
Morgan County, Oakdale
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
35.980, -84.570

Law enforcement personnel reported 2 trees downed by thunderstorm wind in Oakdale.

Thunderstorm Wind, Morgan

When
June 14, 7:40 PM EST to 7:50 PM EST
Where
Morgan County, Oakdale
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
35.980, -84.570

A trained spotter reported numerous trees downed by thunderstorm wind in Oakdale. The wind was also responsible producing numerous reports of damage to structures and blocking roads.

Flash Flood, Roane

When
June 14, 8:40 PM EST to 10:00 PM EST
Where
Roane County, 3 mi SW of Oliver Spgs to 6 mi S of Oliver Spgs
Cause
Heavy Rain
Property damage
$3,000
Reported by
State Official
Coordinates
36.019, -84.368

Heavy rain in excess of 4 inches produced a mudslide over Old Harriman Hwy. TDOT was on the scene.

Flash Flood, Roane

When
June 14, 9:05 PM EST to 10:05 PM EST
Where
Roane County, 5 mi W of Oliver Spgs
Cause
Heavy Rain
Property damage
$1,000
Reported by
State Official
Coordinates
36.050, -84.419

Rock Bridge Road was flooded and impassable.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 379888, 379904, 393548, 379915, 379943, 379944, 379946, 380175, 380176, 380177, 377570, 377571.